Presentation on theme: "Poisoning Dr Esther Tsang August 2011. Case 1 25 year old Vietnamese lady Unable to communicate due to language barrier. Has vomiting for the past one."— Presentation transcript:
Poisoning Dr Esther Tsang August 2011
Case 1 25 year old Vietnamese lady Unable to communicate due to language barrier. Has vomiting for the past one day, and became unconscious today. Friend mentions that she found 10 empty strips of paracetamol next to her.
On examination, Somnolent, but arousable Confused Localizes pain Opens eyes to pain What is her GCS?
What other physical signs would you look for?
What investigations would you send?
Investigation results : Hb 12.0, TWC 7.0, Plt 200 INR 3.0 APTT 40 TP 65, Alb 39, Glo 39, Bilirubin 15, ALT 789, ALP 30 AST 1000 pH 7.4 HCO3 22 Urea 9.0, creat 139, Na 130, K 4.0 PCM level 100mcg/mL
How do you decide if the paracetamol level is toxic?
Interprete the rest of the results.
The friend is unable to give you the time of ingestion. How?
What is the toxic dose of paracetamol? How does paracetamol poisoning progress?
When does a rise in liver enzymes occur? Does raised liver enzymes mean acute liver failure? What are the symptoms of acute liver failure?
Where do you send PCM levels to in this hospital? If the patient is admitted in the middle of the night, can you send PCM levels? If so, how to you go about it and if you don’t, justify.
When should you measure the plasma paracetamol concentration? If the plasma paracetamol concentration is measured 48 hours later, will this be accurate?
How would you manage this patient?
When is a gastric lavage indicated? When is gastric lavage contraindicated?
When is activated charcoal indicated?
What are parameters for consideration of a liver transplant in acute liver failure?
Case 2 40 male brought in by brother because he drank termite poison 2 hours ago. Patient was restless and uncooperative. He was tearing and drooling. He refuses to stand up because he claims he is weak.
What is in the termite poison? Who to call if you do not know the type of poisons ingested?
What are the muscarinic and nicotinic effects of termite poisoning?
Why do these symptoms manifest? What physical signs should you look for?
Nurse tells you the vital signs are as follows : BP 80/40 HR 60 SpO2 89% Reflo 4.5 Can you explain the vital signs?
You examine the patient and find that he is very restless, with M4V2E2 SpO2 worsened to 80% BP 70/30 HR39 Then he has a generalized tonic clonic seizure.
What would you do now? How to you secure his breathing and airway? What do you do about his BP and HR?
What does this ECG show?
Do you do gastric lavage? How do you confirm this posioning?
Any other blood tests to do? What is the antidote and how does it work?
When should the antidote be administrated? How should the seizures be treated?